Severe liver dysfunction from hepatitis C virus reactivation following alemtuzumab treatment for chronic lymphocytic leukaemia
Version of Record online: 29 OCT 2009
© 2009 Blackwell Publishing Ltd
British Journal of Haematology
Volume 148, Issue 3, pages 484–486, February 2010
How to Cite
Anoop, P., Wotherspoon, A. and Matutes, E. (2010), Severe liver dysfunction from hepatitis C virus reactivation following alemtuzumab treatment for chronic lymphocytic leukaemia. British Journal of Haematology, 148: 484–486. doi: 10.1111/j.1365-2141.2009.07972.x
- Issue online: 11 JAN 2010
- Version of Record online: 29 OCT 2009
- chronic lymphocytic leukaemia;
Unlike hepatitis B virus (HBV), which is well known to reactivate with immunosuppression, therapy-related reactivation of hepatitis C virus (HCV) is believed to be a rare event and often not clinically significant. We report severe hepatitis due to reactivation of HCV following treatment with a combination of alemtuzumab (Campath-1H) and methyl prednisolone for chronic lymphocytic leukaemia (CLL).
A 39-year-old man presented with lymphadenopathy, splenomegaly and lymphocytosis of 88·4 × 109/l. The blood film showed smear cells and small lymphocytes with clumped chromatin, confirmed as CLL by immunophenotyping with a CLL score of 5/5. Liver function tests, including alanine aminotransferase (ALT) and gamma glutamyltransferase (GGT) levels, were normal.
He was treated with eight cycles of oral fludarabine 24 mg/m2 on days 1–5 at monthly intervals, at the end of which a complete remission (CR) was achieved. He was included in the MRC study on autografting young patients with CLL (Milligan et al, 2005). Routine viral screening prior to stem cell harvest showed the presence of HCV IgG antibodies in blood without quantifiable HCV RNA load by the polymerase chain reaction (PCR). Serological tests for HBV and cytomegalovirus (CMV) were negative. The source and duration of HCV infection were not identifiable from the history. The plan for autograft was thus abandoned and the patient was managed on a watch and wait policy. A concurrent liver biopsy showed grade 2 fibrosis.
Two years later, he developed autoimmune haemolytic anaemia (AIHA), which responded to prednisolone 1 mg/kg/d, tapered and stopped over 10 weeks. This was followed by a relapse of CLL, retreated with six cycles of FCR (fludarabine 24 mg/m2 and cyclophosphamide 150 mg/m2 orally on days 1–5 at monthly intervals; rituximab intravenously on day 1 of each cycle at a dose of 375 mg/m2 for the first cycle and 500 mg/m2 for subsequent cycles), which achieved a good partial response.
The CLL relapsed again 2 years later, with poor prognostic markers in the form of CD38 and ZAP70 positivity, 11q23- and 13q14- without deletion of TP53 or trisomy 12. In view of the relatively short-lived remissions and the presence of adverse markers, he was treated with intravenous methyl prednisolone 1 g/m2 on days 1–5 of week 1 in combination with subcutaneous alemtuzumab 3 mg, 10 mg and 30 mg on days 1–3 of week 1 and thereafter 30 mg on days 1, 3 and 5 of weeks 2–4. Each cycle was of 4 weeks duration and a total of four cycles was planned. Until this point, the liver function remained normal with no detectable viral load.
A rapid rise of ALT to 156 u/l (normal 20–40) and GGT to 483 u/l (normal 20–40) was noted 34 d from the first dose of the above drugs (Fig 1). A concurrent HCV viral load of 1·7 million copies/ml was detectable by PCR and the virus was identified to be of genotype 4A. Both alemtuzumab and methyl prednisolone were stopped after week 1 of the second cycle due to this acute hepatitis from reactivation of HCV. The levels of ALT, GGT and viral load remained elevated despite treatment with ribavirin 600 mg orally twice daily and interferon alfa-2a 180 mcg subcutaneously once weekly. The antivirals were poorly tolerated and had to be discontinued after 4 weeks because of severe drug-induced haemolysis. Ten months from stopping alemtuzumab, the CLL progressed with lymphadenopathy and AIHA, which was treated with prednisolone. This led to a further rise in ALT (peak 473 u/l), GGT (peak 995 u/l) and viral PCR (peak 33·8 million copies/ml) levels (Fig 1). A liver biopsy showed widespread hepatocyte damage with severe fibrosis (Fig 2A), bridging (Fig 2B) and incomplete cirrhosis. Scattered lymphocytic infiltration of the liver by CLL was also noted (Fig 2C). The liver function tests and HCV viral load continued to fluctuate and never returned to normal levels (Fig 1). Twenty-one months from the commencement of alemtuzumab, the patient died of progressive CLL and neutropenic sepsis.
Alemtuzumab is considered the best therapeutic option for patients with refractory CLL and/or poor prognostic markers, especially abnormalities of TP53 gene. This humanised anti-CD52 monoclonal antibody fixes complement and depletes both normal and malignant lymphocytes. The resultant compromise in cell-mediated immunity places the patient at high risk for viral reactivations, including CMV, EBV, adenovirus and HBV. This is the first report of HCV reactivation triggered by alemtuzumab.
HCV seldom causes severe hepatic dysfunction, defined as liver enzymes ≥10 times upper limit of normal (Zuckerman et al, 1998). Reactivation of HCV has been reported with cytotoxic chemotherapy for colon cancer (Melisko et al, 2004), lymphoma (Besson et al, 2006), immunoadsorption of inhibitor alloantibodies in haemophilia (Rommel et al, 2000) and stem cell transplantation. A recent report on HCV reactivation attributed to the anti-CD20 monoclonal antibody rituximab (Hsieh et al, 2008) was challenged as the authors had not checked the viral load before, during and after treatment (Ennishi et al, 2008a). A case series of five patients with B-cell lymphoma who had HCV reactivation whilst on treatment with rituximab concluded that increase in viral load was not associated with liver dysfunction (Ennishi et al, 2008b).
In our patient, it may be noted that HCV did not reactivate during treatment with fludarabine, cyclophosphamide, rituximab or prednisolone. Both the reactivation and the impairment of liver function showed a clear temporal association with the first cycle of alemtuzumab. The patient was not on any hepatotoxic drugs at that point. Though the liver biopsy had also shown CLL infiltration, the predominant pathological changes were hepatitis, fibrosis and early cirrhosis, all attributable to hepatocyte damage by HCV.
The current International Workshop on Chronic Lymphocytic Leukaemia (IWCLL) guidelines recommend the prophylactic use of lamivudine during chemotherapy for CLL in patients with previous HBV infection (Hallek et al, 2008). However, there is no guidance on the management of patients with past HCV infection. Our case strongly supports the need for prophylaxis and we propose that HCV-positive patients receiving alemtuzumab should be managed using concurrent ribavirin with very close monitoring of the viral load.
We are grateful to Dr Adrian Bomford and Prof Bernard Portmann, Institute of Liver Studies, King’s College Hospital, London, for the advice provided on the management of this patient. We wish to thank Mr Binoop P Unni for the graphical illustration.
- Groupe d’Etude des Lymphomes de l’Adulte Programs (2006) Characteristics and outcome of diffuse large B-cell lymphoma in hepatitis C virus-positive patients in LNH 93 and LNH 98. Journal of Clinical Oncology, 24, 953–960. , , , , , , , , , , , , & ;
- 2008a) Does rituximab really induce hepatitis C virus reactivation? Journal of Clinical Oncology, 26, 4695–4696. , , , , , & (
- 2008b) Monitoring serum hepatitis C virus (HCV) RNA in patients with HCV-infected CD20-positive B-cell lymphoma undergoing rituximab combination chemotherapy. American Journal of Hematology, 83, 59–62. , , , , , , , & (
- 2008) Guidelines for the diagnosis and treatment of chronic lymphocytic leukemia: a report from the International Workshop on Chronic Lymphocytic Leukemia updating the National Cancer Institute Working Group 1996 guidelines. Blood, 111, 5446–5456. , , , , , , , , , & (
- 2008) Rituximab induced hepatitis C virus reactivation after spontaneous remission in diffuse large B-cell lymphoma. Journal of Clinical Oncology, 26, 2584–2586. , , , , , & (
- 2004) Reactivation of hepatitis C virus after chemotherapy for colon cancer. Clinical Oncology (Royal College of Radiologists (Great Britain)), 16, 204–205. , & (
- 2005) Results of the MRC pilot study show autografting for younger patients with chronic lymphocytic leukemia is safe and achieves a high percentage of molecular responses. Blood, 105, 397–404. , , , , , , , , , & (
- 2000) Reactivation of chronic hepatitis C virus infection by immunoadsorption in factor VIII inhibitor haemophilia. Thrombosis and Haemostasis, 84, 733–734. , , , , & (
- 1998) Liver dysfunction in patients infected with hepatitis C virus undergoing chemotherapy for hematologic malignancies. Cancer, 83, 1224–1230. , , , & (